Symptoms After Taking Gluten-Free Medications

While I was vacationing in Canada, I fell ill and required an antibiotic. I found that the drug they prescribed me was available in both the U.S. and Canada. I called the U.S. manufacturer and was told that it contained no gluten. Do U.S. and Canadian drugs use the same ingredients and would it be safe for me to take the drug that I had filled in Canada?

You ask a very good question. It just so happens that you cannot rely on the fact that two drugs with the same name or same manufacturer, when made in different countries, will have the same ingredients. I found this out on a drug called cefalexin. The one made in the U.S. used cornstarch, but the Canadian version from the exact same manufacturer contained wheat starch. Please note that this situation is not the same as when purchasing a drug in the U.S. that was manufactured in a foreign country. All drugs manufactured for sale in the U.S. that are made in a foreign manufacturing facility must comply with all U.S. regulations as though they were manufactured in the U.S.

I take a particular oral contraceptive, and it seems like every time I get to the last few days of the pill pack I feel sick. Is this just a reaction to an accumulation of gluten?

No. You are probably taking medication for a package that contains 28 tablets. The first 21 tablets are the active drug, and the last seven contain iron. My suspicion is that you are reacting to the iron, which has a tendency to upset the gut.

I have been taking an antibiotic for Lyme disease, and when I called the manufacturer, I was told that the product contains gluten, but I can’t find the source when I looked into the ingredients. Can you help me figure this out since I am experiencing gluten consumption-like symptoms?

I looked into the product and saw that in addition to the cornstarch and potato starch, it contains polyethylene glycol. Glycols are produced through a manufacturing process on a substance called ethylene glycol, which could have been derived from a wheat starch source. Just like in the case of sugar alcohols, the manufacturing process is so thorough that it removes all traces of the gluten protein, rendering it gluten free.

As far as the gluten-like symptoms you are experiencing, it is most likely due to the characteristic of the drug itself. Clarithromycin is very similar to azithromycin, and both can cause a direct stimulation of the gut, resulting in symptoms such as cramps and/or diarrhea. This will subside within a few days of stopping the medication. I know that when speaking with the drug companies, it can be very frustrating, especially if you are told that the medication you are interested in contains gluten. If this occurs, be very persistent in asking exactly which ingredient (or ingredients) are the source of gluten. This information is available to them, so if they can’t answer you immediately, have them call you back. Once you get their answer, do a little research on your own, and you will almost certainly discover that the so-called gluten is no more than a sugar alcohol or polyol, which are gluten free. Just like the polyethylene glycol, the polyols could have been derived from a wheat source but are so thoroughly processed that no gluten protein remains.

Do you know if triamcinolone cream 0.1% is gluten free?

All prescription topical medications are gluten free.

Steve Plogsted, a pharmacist at Nationwide Children’s Hospital in Columbus, Ohio, is an expert on gluten in medications. His website, glutenfreedrugs.com, is widely recognized as the most reliable source of information on gluten-free prescription and over-the-counter drugs. Have a question about gluten and medications? Send it to [email protected].

Learn more about the health and medical experts who who provide you with the cutting-edge resources, tools, news, and more on Gluten-Free Living.
About Our Experts >>

Advertisement